Wisconsin, 2018

Damaging Wind in Wisconsin, July 12, 2018

July 12, 2018 · NWS DLH · 1 event in 1 county or zone

Storms fired along a stalled out frontal boundary located to the south of the CWA in a very moist and unstable airmass. A few of the storms skirted the southern reaches of Price County and contained damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms fired along a stalled out frontal boundary located to the south of the CWA in a very moist and unstable airmass. A few of the storms skirted the southern reaches of Price County and contained damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 5:39 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 5:39 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
639 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 305 PM CDT Thu Jul 12 2018

A cold front will stretching from Ontario to central MN will
continue moving east and south through the rest of the Northland
this afternoon and evening. Showers and thunderstorms are possible
across northwest WI and east-central MN late this afternoon and
this evening along and in advance of the front, once there is
enough heating to break through a cap. The threat of storms could
be strong to severe, mainly near and south of the Phillips area.
These storms will be capable of hail, strong wind gusts, and heavy
rain considering up to 2500 J/kg of MUCAPE, 25 to 30 knots of deep
layer wind shear, and 2 inches of precipitable water.

High pressure will be building into the region tonight and Friday
in the wake of this cold front. A little fog is possible tonight
considering clear skies, light winds, and moist soils from recent
rains. Friday looks warm and drier. Mostly sunny skies will help
temperatures climb to the lower to middle 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 305 PM CDT Thu Jul 12 2018

The extended forecast shows our next round of showers and
thunderstorms over the region for Sunday as a cold front moves
through, along with temperatures near to above seasonal average.
Humid conditions will continue through the upcoming weekend.

Friday night through Saturday night will be dry with surface high
pressure overhead. This will lead to mostly clear skies
overnight. Winds will become more southerly due to return flow
around the high pressure ridge as it departs the region during the
day Saturday. The next chances of precipitation will come Sunday
morning through early Monday morning as a cold front moves
southeastward. Due to the aforementioned return flow, temperatures
will become slightly above seasonal average, with highs Saturday
in the middle to upper 80s, and into the lower 80s Sunday. This
flow will keep temperatures a little cooler along the North Shore,
but a bit warmer along the South Shore. The moisture transport on
Sunday doesn't look particularly robust due to a lack of a low-
level jet, but with Pwat values around 1.4 to 1.7" and MLCAPE
between 1000 to 2000 J/kg possible, thinking that some heavy
downpours from thunderstorms are possible, but nothing that should
lead to flash flooding. However, still think that some
thunderstorms capable of gusty winds and small hail won't be out
of the question. Dew point temperatures Saturday and Sunday will
hover in the 60s, and possibly into the lower 70s Sunday
afternoon, so conditions will continue to be rather humid.

The cold front will depart the region by Monday morning, which
will also bring in some more comfortable air as the dew point
temperatures return to the lower to middle 50s, which will persist
through much of the week. High pressure will build out of the
Canadian Prairies region, and keep conditions dry through
Wednesday morning. Temperatures will return closer to normal
during this period, with highs in the middle to upper 70s. Another
round of showers and storms will be possible Wednesday afternoon
through Thursday morning as a shortwave trough dives into the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Jul 12 2018

High pressure will provide VFR conditions to most TAF sites
overnight and into Friday, but a slow moving frontal boundary will
continue to bring the threat of showers and thunderstorms to the
KHYR area through the evening, and perhaps through the night. Some
MVFR/IFR CIG's and VSBY's will be possible in that area, with
conditions improving as high pressure moves in on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  85  61  85 /  10  10   0   0
INL  62  86  60  88 /   0   0   0   0
BRD  65  86  63  87 /  10  10   0   0
HYR  65  84  62  86 /  50  20   0  10
ASX  65  86  61  85 /  20  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...JTS
AVIATION...DAP
Hazardous weather outlook, Jul 12, 3:03 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
403 PM CDT Thu Jul 12 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms may redevelop over northwest Wisconsin this
afternoon through this evening. Some of the storms near and south
of the Phillips area may be strong to severe, and be capable of
producing hail, strong wind gusts, and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday for portions of
northwest Wisconsin. Severe storms are not expected.

A chance of thunderstorms will return to the area Sunday and
Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and evening in
northwest Wisconsin.

LSZ121-140>148-132115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
403 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to affect Lake Superior this afternoon
and evening along the South Shore of Lake Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Sunday and Sunday night.

JTS/G2

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 12, 5:21 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND DMG     2 S FEDERAL DAM         47.21N 94.22W
07/12/2018                   CASS               MN   911 CALL CENTER

            TREES KNOCKED DOWN IN GOULD TOWNSHIP. TIME
            ESTIMATED BY RADAR.

&&

WL
Local storm report, Jul 12, 5:25 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND DMG     3 NE LA PRAIRIE         47.26N 93.45W
07/12/2018                   ITASCA             MN   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE LA PRAIRIE. TREE KNOCKED DOWN ON COUNTY
            ROAD 440. TIME ESTIMATED BY RADAR.

&&

WL
Special weather statement, Jul 12, 5:34 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
634 PM CDT THU JUL 12 2018

WIZ007-008-130000-
Sawyer-Washburn-
634 PM CDT THU JUL 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WASHBURN
AND SOUTHWESTERN SAWYER COUNTIES...

At 634 PM CDT, an area of strong thunderstorms was near Haugen, or 11
miles north of Rice Lake, moving east at 20 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Birchwood, Edgewater, Sarona, Little Sissabagama Lake, Deer Lake,
Angus, Sissabagama Lake, Reserve, and Lac Courte Oreilles
Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4575 9182 4581 9135 4564 9133 4564 9182
TIME...MOT...LOC 2334Z 265DEG 19KT 4566 9170

DAP
Local storm report, Jul 12, 5:39 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
639 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     2 W REMER               47.06N 93.95W
07/12/2018                   CASS               MN   PUBLIC

            TREES KNOCKED DOWN ONTO A CABIN AND CAR AT
            BALSAM BAY RESORT. TIME ESTIMATED BY RADAR.

&&

WL
Special weather statement, Jul 12, 5:52 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
652 PM CDT THU JUL 12 2018

WIZ007-008-130015-
Sawyer-Washburn-
652 PM CDT THU JUL 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WASHBURN
AND NORTHWESTERN SAWYER COUNTIES...

At 651 PM CDT, an area of strong thunderstorms was over Trego, or
near Spooner, moving east at 35 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Stone Lake around 710 PM CDT.
  Hayward, Little Round Lake and Chief Lake around 715 PM CDT.

Other locations impacted by these storms include Reserve, Spooner
Lake, Northwoods Beach, Chief Lake, Sissabagama Lake, Lac Courte
Oreilles Reservation, Earl, Grindstone Lake, and Springbrook.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4576 9189 4596 9190 4605 9131 4578 9128
TIME...MOT...LOC 2351Z 264DEG 30KT 4588 9179

DAP
Special weather statement, Jul 12, 6:05 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
705 PM CDT THU JUL 12 2018

WIZ009-130030-
Price-
705 PM CDT THU JUL 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PRICE
COUNTY...

At 705 PM CDT, an area of strong thunderstorms was near Hawkins, or
14 miles east of Ladysmith, moving northeast at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Catawba, Kennan, and Wilson Lake Near Phillips.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4565 9068 4567 9043 4538 9041 4538 9068
TIME...MOT...LOC 0005Z 244DEG 23KT 4545 9080

DAP

The radar

The Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
July 12, 7:04 PM CST to 7:05 PM CST
Where
Price County, 0.69 mi S of Kennan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.520, -90.580

A few trees were blown down south of Kennan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773773.